September 25, 2018
Antidepressants and Sexual Problems
Ask the Experts

Antidepressants and Sexual Problems

by Wellness Letter  

Q. How can people minimize the effects of antidepressants on their sex life?

A. Having a satisfying sex life may be a challenge for those who take antidepres­sants. That’s because while the medication may treat depression, it may also cause or worsen sexual dysfunction. People who take antidepressants often experience sex­ual problems, such as erectile dysfunction, which can begin the first week to several months after starting treatment, depend­ing on the drug prescribed and the dosage.

Consult with your health care provider if you experience sexual side effects from antidepressants. The following steps many help you regain a healthy sex life while continuing to treat your depression:

  • Choosing a medication with a low rate of sexual side effects. Of the SSRIs, paroxetine has the greatest incidence of sexual side effects. You may want to con­sider an antidepressant with a lower risk of sexual side effects, such as bupropion or mirtazapine. Any switch must be done carefully so as to minimize the risk of relapse or a with­drawal reaction from the first medication. Also, the new antidepressant may be less effective than the first or may cause other side effects.
  • Reducing the dosage. This allows some people to regain satisfactory sexual function. However, lowering the dose may cause withdrawal reactions or an increase in depressive symptoms.
  • Adding a medication. If your current medication is helping with depression but you would like to decrease sexual side effects, adding bupropion to what you already take, especially if you’re on an SSRI, may help with sexual side effects.

This article first appeared in the UC Berkeley Wellness Letter.

Also see Antidepressants Pros and Cons.